Mumsnet has not checked the qualifications of anyone posting here. If you have any medical concerns we suggest you consult your GP.

Azathioprine alternatives - advice please

(13 Posts)
ROUNDandROUNDINCIRCILESMORETHA Wed 04-Jun-14 20:22:15

I have been on the tablet you are on for various reasons (don't want to out myself) I did not get on with it but am now on Leflunomide. Maybe you could ask him about that? They are strong drugs, and it's important that you find out as much information as you can to manage your pain correctly and effectively. I hope you find something to suit you soon.

I actually wasn't on any meds at the time. I was cruising along quite happily in remission which was lucky. I don't know if its the pregnancy that caused the flare up, or if it would have happened anyway but either way I'm glad i squeezed the children in between flares as it made it a lot easier!

Emslifechoices Mon 02-Jun-14 22:25:46

Travelling Toad - yes I'm in remission no flare ups for about 7 years. Did you discuss coming off your meds with your gastro or did you discuss with obstetrician / gynae? My GP seems clueless!

ems are you in remission? I was drug free with both my pregnancys (2 little boys 24m and 4m) with my 4 month old son I needed a small blast of steroids (a fortnight) and some nightly enemas for a while about 6 months pregnant)

I think if you're in remission you could probably switch to mesalasine for maintenance and you'd be fine for 9 months.

I didn't tolerate azathiaprine for my colitis but am now on mercaptupurine (also known as 6MP). So ask about that. It's very similar to azathiaprine. Good luck.

Emslifechoices Fri 30-May-14 22:38:00

I've been on Mercaptopurine for the last 9 years for my crohns. It's been great for me - was on Asacol and Azathioprine before. Neither seemed to work for me. I was on steriods for about 12months quite soon after diagnosis.

We're thinking of starting a family soon. Have any of you with crohns got any opinions on whether to come off meds whilst trying, during pregnancy, breast feeding? My gastroentrologist says it's a personal decision.

30ish Sun 30-Mar-14 09:09:39

Thanks for your replies. My liver nurse is far better than my consultant, I will see what my doctor says at my next appointment and speak to the nurse if I need to. The last time I asked my consultant a question he told me that he didn't have time to explain and to google it instead.

Thanks again. I appreciate your advice.

If your consultant isn't good to talk to, can you ask to see another doctor on the same team? I'm lucky cos mine likes questions so I used to go with a list of things I wanted to talk about. Now I'm just monitored regularly cos I'm stable at the moment. Also do you see a nurse for blood monitoring? I see an IBD nurse & I find her more knowledgeable about meds than the doctors. Good luck.

jctall79 Sat 29-Mar-14 21:18:06

I've been on Aza for 14 years for Crohns and luckily not had any problems. Ive heard of Humira and Infliximab but I don't know if they are specifically Crohns meds or not. Sorry for my pretty useless response, I really hope you get some answers soon x

30ish Sat 29-Mar-14 20:44:59

Thank you. It gives me some hope if there's an alternative.

Hi ask your consultant about an alternative. I was on Azathioprine 2 years ago for Crohns but my hair started to fall out. My consultant put me on Mercaptopurine & the hair loss stopped. Apparantly Azathioprine becomes Mercaptopurine when it's absorbed by the body so they are very similar. I'm actually a lot more 'well' on the Mercaptopurine than I was on the Aza. Hope you get it sorted.

30ish Sat 29-Mar-14 16:18:45

I am going out shortly, but will be back soon. Sorry for the mistakes in my previous post.

30ish Sat 29-Mar-14 16:17:00

Long story:
I became jaundiced just over two years ago and after a few months was diagnosed with auto immune hepatitis. No markers for auto immune hepatitis were found during biopsy or blood tests but I responded well to steroid treatment. I have no cirrhosis which is great news.

I suffered terrible side effects from the steroids, horrendous mood swings, insomnia, water retention, hairy top lip etc. luckily I responded well initially to azathioprine and came off steroids.

Unfortunately, I'm now have a low white blood count (2.5) and platelets caused by the azathioprine. My dosage has been lowered which has resulted in an increase in my white blood count and platelets (good news) but also an elevation in my liver enzymes which is obviously an indication of inflammation. Azathioprine was lowered from 100mg to 50mg in November and my liver enzymes have risen from 28 in November to 52 last Thursday.

I have a meeting with my consultant on the 7th April and I'm assuming he will put me back on steroids.

My question in, is this my only option?

I am lucky to have a great family and a job that I enjoy but the steroids changed my personality and temperament so drastically that I am unwilling to take them again. I am aware that my condition needs treatment but need advice. My consultant isn't very good at answering my questions and I find him very difficult to talk to.

Thanks.

Join the discussion

Join the discussion

Registering is free, easy, and means you can join in the discussion, get discounts, win prizes and lots more.

Register now